Alert archive / Wyoming / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Riverton, WY

August 4, 2007Hot Springs County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 4, 2007, 3:01 PM MDT for Hot Springs County, Wyoming. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2007, 3:01 PM MDT (21:01 UTC)
Expired
Aug 4, 2007, 5:00 PM MDT
In force
119 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 042103
FFWRIW
WYC017-042300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MDT SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING...
  THIS INCLUDES THE CITY OF THERMOPOLIS...

* UNTIL 500 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
 VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.  UP TO AN
 INCH OF RAIN HAS FALLEN SOUTHWEST OF THERMOPOLIS IN THE OWL CREEK 
 MOUNTAINS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  THERMOPOLIS AND LUCERNE.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4354 10842 4353 10801 4373 10801 4373 10841

$$

C. BAKER
2 follow-up statements
000 
WGUS75 KRIW 042123
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
322 PM MDT SAT AUG 4 2007

WYC017-042300-
HOT SPRINGS WY-
322 PM MDT SAT AUG 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
CENTRAL HOT SPRINGS COUNTY...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. UP TO 1.25 INCHES OF RAIN HAS FALLEN IN 30 MINUTES SOUTH OF 
THERMOPOLIS IN THE OWL CREEK MOUNTAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THERMOPOLIS 
AND LUCERNE.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4354 10842 4353 10801 4373 10801 4373 10841

$$

C. BAKER
000
WGUS75 KRIW 042202
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
403 PM MDT SAT AUG 4 2007

WYC017-042213-
HOT SPRINGS WY-
403 PM MDT SAT AUG 4 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL HOT SPRINGS
COUNTY...

THE HEAVY RAINFALL HAS ENDED AND FLOODING IS NO LONGER ANTICIPATED IN
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4354 10842 4353 10801 4373 10801 4373 10841

$$

C. BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:41 AM MDT, 12 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 2:41 AM MDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT SAT AUG 4 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
COULDNT QUITE GET AWAY FROM ISSUING ANY FFW THIS PAST
EVENING...AS A HEAVY RAIN PRODUCING THUNDERSTORM WENT THROUGH
CASPER. A FAIRLY QUICK SHOT BUT STILL DROPPED BETWEEN 1-1.5 INCHES
OF RAIN IN A HALF HOUR. RIDGE BEING PUSHED TO THE SOUTH AND EAST
AS PACIFIC TROUGH PUNCHES IN FROM THE NORTHWEST. THIS SPLIT TROUGH
HAS TWO MAIN PIECES. AN UPPER LOW OVER BC/ALBERTA AND ANOTHER LOW
OFF THE CA COAST. 50 KT JET OVERHEAD CURRENTLY AND IS FORECAST TO
INCREASE TO 75-80KT LATER TODAY AND SUNDAY BETWEEN THE RIDGE AND
TROUGH. THE NORTHERN LOW SLIDES OFF THE EAST THIS AFTERNOON AND
EVENING. THE COAST LOW GETS ABSORBED INTO THE FLOW SUNDAY
AFTERNOON AND EVENING SHEARING ACROSS MONTANA MONDAY AND MONDAY
NIGHT. IN THIS FLOW...THE MAIN MONSOONAL PLUME STAYS TO THE
SOUTH...THOUGH THE MOISTURE OVER NEVADA MOVES OVER THE AREA TODAY.
THIS WILL PRODUCE ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS.
PLENTY OF LOW LEVEL MOISTURE LINGERING ABOUT. PLUS GOOD DAYTIME
HEATING EXPECTED...WITH DECENT INSTABILITY AROUND. SOME OF THE
STORMS COULD STILL PRODUCE HEAVY RAIN...THOUGH SOUNDING ARE
INDICATING INVERTED V WITH GUSTY OUTFLOWS RETURNING AS A THREAT.
ON SUNDAY...MOISTURE IS BROUGHT IN OVER WYOMING AHEAD OF THE COAST
LOW. AGAIN PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY
AROUND...WITH SIMILAR COVERAGE EXPECTED. ADDITIONAL SHORTWAVE
ENERGY ROTATES THROUGH MONDAY...BRINGING MOSTLY ISOLATED ACTIVITY.
TEMPERATURES WILL BE SEASONABLE OVER THE NEXT THREE DAYS.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE SYNOPTIC PATTERN THROUGH THE LONG TERM WILL CHANGE
LITTLE...WITH A MEAN TROUGH ACROSS THE WEST COAST...AND A RIDGE
ACROSS THE CENTRAL AND SOUTHEAST U.S. EARLY IN THE
EXTENDED...TUESDAY AND WEDNESDAY...THE AREA WILL HAVE THE BEST
SHOTS AT GETTING SOME AFTERNOON AND EVENING CONVECTION...AS
DISTURBANCES MOVE ACROSS THE AREA IN THE WEST/SOUTHWEST FLOW.
THESE DISTURBANCES COULD BE ENHANCED BY SOME WEAK SHORTWAVE
TROUGHS MOVING ACROSS SOUTHERN CANADA. THURSDAY THROUGH
SATURDAY...MEDIUM RANGE MODELS INDICATE UPPER RIDGING BUILDING
WESTWARD AND ENCOMPASSING THE EASTERN 2/3 OF THE COUNTRY. IN
ADDITION...MODELS INDICATE DRY AIR WORKING INTO THE AREA FROM THE
SOUTHWEST...WHICH SUGGESTS CONVECTION WILL BE HARD TO COME BY.
HOWEVER...WILL KEEP ISOLATED AFTERNOON AND EVENING CONVECTION
GOING IN FAVORED SOUTHWEST FLOW AREAS DURING THIS TIME FRAME. TEMPERATURES
IN THE EXTENDED ARE EXPECTED TO BE SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...
ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHERN QUARTER
OF WYOMING THROUGH 12Z PRODUCING ISOLATED MVFR CONDITIONS IN LOW
CEILINGS AND POOR VISIBILITY IN HEAVY RAIN SHAFTS.  THE REMAINDER
OF WESTERN AND CENTRAL WYOMING WILL BE VFR WITH MOSTLY CLEAR
CONDITIONS THROUGH EARLY AFTERNOON.  AFTERNOON HEATING WILL COMBINE
WITH LOW LEVEL MOISTURE FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS
SATURDAY AFTERNOON AND EVENING THROUGH 06Z. LOCAL IFR CONDITIONS
WILL EXIST IN HEAVY DOWNPOURS WITH THUNDERSTORMS.

&&

.FIRE WEATHER...
ISOLATED TO LOCALLY SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE NEXT SEVERAL DAYS. HEAVY RAIN AND LIGHTNING WILL
BE THE PRIMARY THREATS...WITH THE THREAT OF OUTFLOW WINDS INCREASING.
THE MAIN MONSOONAL PLUME WILL KEEP TO THE SOUTH...THOUGH SOME
MOISTURE WILL MOVE IN FROM OFF THE WEST COAST. THE LOWER LEVELS
UNDERGO SOME DRYING WITH MINIMUM RH VALUES A BIT LOWER THAN THE
PAST FEW DAYS...WITH SEASONABLE TEMPERATURES EXPECTED. SOUTHWEST
FLOW INCREASES WITH SOME SOUTHWEST BREEZES DEVELOPING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWB
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...TWB
Hazardous weather outlook, Aug 4, 5:00 AM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT AUG 4 2007

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED MOST
AREAS TODAY...THOUGH SCATTERED IN THE WESTERN AND NORTHERN MOUNTAINS.
BRIEF HEAVY RAIN IS POSSIBLE AS ARE GUSTY WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWER AND THUNDERSTORM ACTIVITY REMAINS ISOLATED TO LOCALLY
SCATTERED TOMORROW AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT RAINFALL AND ANY FLOODING THIS AFTERNOON
AND TONIGHT.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:08 PM MDTFlash Flood WarningRIWNatrona6 hr
Aug 4, 3:33 PM MDTSevere Thunderstorm WarningRIWPark, Teton42 min
Aug 4, 3:44 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette, Teton61 min
Aug 4, 4:13 PM MDTSevere Thunderstorm WarningRIWPark, Teton62 min
Aug 4, 5:08 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette67 min

Nearby

Flash Flood Warnings in Wyoming, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.